Mississippi, 2012

Hail in Mississippi, April 4, 2012

April 4, 2012 · NWS LIX · 3 events in 2 counties and zones

An upper low centered over Oklahoma combined with a very unstable airmass which allowed several severe thunderstorms to develop over southern Mississippi during the overnight hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

An upper low centered over Oklahoma combined with a very unstable airmass which allowed several severe thunderstorms to develop over southern Mississippi during the overnight hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Apr 3, 8:36 PM CST, 3 hours 24 minutes earlier.

Area forecast discussion, Apr 3, 8:36 PM CST, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
936 PM CDT TUE APR 3 2012

.UPDATE...

.SOUNDING DISCUSSION...

NO PROBLEMS WITH THE FLIGHT THIS EVENING. MOISTURE HAS INCREASED
AND A VERY UNSTABLE SOUNDING WITH VERY STEEP LAPSE RATES. A PW OF
1.43 INCHES AND AN LI OF -9.6. A LIGHT TO MODERATE SOUTHERLY FLOW IN
THE LOWEST LEVELS BELOW 800 MB WITH A LIGHT WESTERLY FLOW IN THE
MIDDLE LEVELS. SCATTERED CUMULUS CLOUDS AT AROUND 6200 FEET AS
WELL.

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT TUE APR 3 2012/

SYNOPSIS...

OUTFLOW FROM OVERNIGHT STORMS MOVED WELL INTO THE GULF THIS
MORNING. SUBSIDENCE IN THE WAKE OF THE MESOSCALE CONVECTIVE VORT
MAX DRIED OUT THE AIRMASS CONSIDERABLY. WE ARE ONLY NOW STARTING
TO GET CUMULUS DEVELOPMENT...AND THAT IS MAINLY OVER SOUTHWESTERN
SECTIONS OF THE AREA. CURRENTLY...NO RADAR ECHOES IN OUR AREA OF
RESPONSIBILITY...WITH A FEW CELLS NEAR HATTIESBURG MOVING AWAY
FROM THE AREA. TEMPERATURES AT MID AFTERNOON ARE IN THE LOWER AND
MIDDLE 80S WITH DEW POINTS GENERALLY IN THE 60S.

UPPER LOW REMAINS NEAR THE TEXAS/OKLAHOMA PANHANDLES. SURFACE
HIGH NEAR TAMPA AND SURFACE LOW NEAR LUBBOCK TEXAS.

SHORT TERM...

UNLESS RADAR CHANGES SIGNIFICANTLY IN THE NEXT 45 MINUTES...WILL
HOLD ONTO POPS IN THE 30 PERCENT RANGE FOR TONIGHT. THIS IS
RECOGNIZING THE POTENTIAL OF CONVECTION ALONG INTERSTATE 20
WORKING SOUTHWARD INTO THE AREA OVERNIGHT. LAPSE RATES ARE STILL
FAIRLY STEEP...SO CANNOT ELIMINATE THE POSSIBILITY OF SEVERE
WEATHER OVER NORTHWEST SECTIONS OF THE AREA.

UPPER LOW WILL PROGRESS SLOWLY EASTWARD ACROSS OKLAHOMA ON
WEDNESDAY...THEN ACROSS TENNESSEE ON THURSDAY. ASSOCIATED SURFACE
LOW WILL MOVE INTO ARKANSAS WITH A WEAK FRONT INTO CENTRAL
LOUISIANA ON WEDNESDAY. THIS WILL PROVIDE A FOCUS FOR SCATTERED
THUNDERSTORMS FOR WEDNESDAY...AND THEN AGAIN THURSDAY AS THE FRONT
MOVES THROUGH THE AREA. MODEL SOUNDINGS INDICATE THAT SEVERE
WEATHER IS STILL DEFINITELY A POSSIBILITY...WITH HAIL POTENTIAL A
LITTLE BETTER ON WEDNESDAY AND THURSDAY THAN TODAY. TEMPERATURES
WILL REMAIN NEAR RECORD LEVELS THHROUGH THURSDAY OUTSIDE OF
THUNDERSTORMS. 35

LONG TERM...

FRONT AND ASSOCIATED PRECIPITATION SHOULD CLEAR THE AREA THURSDAY
NIGHT. RIDGING SURFACE AND ALOFT WILL MOVE INTO THE AREA FOR THE
WEEKEND INTO EARLY NEXT WEEK. FLOW BECOMES NORTHWEST BY ABOUT
TUESDAY. WILL CARRY SMALL POPS ON TUESDAY AS A WEAK FRONT MOVES
INTO THE AREA IN THE NORTHWEST FLOW. TEMPERATURES WILL COOL
SLIGHTLY AS WE GO INTO THE WEEKEND...BUT WILL REMAIN NEAR NORMAL
WITH LOWER HUMIDITY THAN WE WILL SEE FOR THE NEXT FEW DAYS. 35

AVIATION...

LATEST RADAR IMAGE SHOWS NO CONVECTION OVER THE CWA. IT LOOKS LIKE
CONVECTION WILL NOT BE AS WIDESPREAD AS ORIGINALLY THOUGHT.
THEREFORE HAVE DECIDED TO PULL THUNDERSTORMS OUT OF TAFS AT ALL
TERMINALS. PATCHY FOG IS STILL A POSSIBILITY TONIGHT AS WELL AS MVFR
CIGS. CONDITIONS SHOULD IMPROVE BY MID MORNING. 13/MH

MARINE...

OUTSIDE OF THUNDERSTORMS...MARINE CONDITIONS QUIET FOR THE NEXT 24
HOURS. WINDS WILL PICK UP SOMEWHAT BY WEDNESDAY EVENING WITH
EXERCISE CAUTION CONDITIONS POSSIBLE...ESPECIALLY OVER EASTERN
WATERS. BREEZY CONDITIONS WILL AGAIN BE POSSIBLE ON THURSDAY AND
THURSDAY NIGHT WITH THE PASSAGE OF THE WEAK COLD FRONT. HIGH
PRESSURE SETS UP TO THE NORTHEAST OF LOUISIANA FOR THE
WEEKEND...AND BREEZY CONDITIONS AGAIN WILL OCCUR SATURDAY AND
SUNDAY. 35

DECISION SUPPORT...
DSS CODE...BLUE
DEPLOYED...NONE
ACTIVATION...NONE
ACTIVITIES...MONITORING ONGOING RIVER FLOODING
 	     MONITORING THUNDERSTORM THREAT

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR AND/OR
         DIRECT TROPICAL THREATS; EVENTS OF NATIONAL SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  65  84  63  83 /  30  50  50  20
BTR  68  86  68  85 /  30  60  50  20
ASD  67  85  68  83 /  30  50  50  40
MSY  69  85  69  85 /  30  50  50  50
GPT  68  82  69  82 /  30  40  50  50
PQL  66  83  68  82 /  30  30  50  60

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Apr 3, 7:52 PM CST, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
852 PM CDT TUE APR 3 2012

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-050200-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
852 PM CDT TUE APR 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

A FEW STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING.
ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE
STRONG TO DAMAGING WINDS...FREQUENT LIGHTNING...AND HAIL.
THUNDERSTORMS WILL LIKELY BE ISOLATED THROUGH MUCH OF THE NIGHT
BUT ACTIVITY COULD PICK UP RIGHT AROUND SUNRISE ACROSS THE WESTERN
PORTIONS OF THE OUTLOOK AREA.

MINOR RIVER FLOODING CONTINUES ON THE LOWER PEARL AND LOWER
ATCHAFALAYA RIVERS. PLEASE REFER TO THE LATEST RIVER FLOOD
STATEMENTS FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WEDNESDAY AND
WEDNESDAY NIGHT...AND THE THREAT OF SEVERE STORMS MAY CONTINUE
INTO THURSDAY MORNING IN COASTAL AREAS AS A COLD FRONT APPROACHES
AND MOVES INTO THE AREA. THE MAIN THREATS WILL BE FREQUENT
LIGHTNING...STRONG DAMAGING WIND GUSTS...AND LARGE HAIL.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR ONGOING RIVER
FLOODING THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED WEDNESDAY THROUGH THURSDAY
MORNING FOR SEVERE THUNDERSTORM POTENTIAL.

CAB

In the hours before

Special weather statement, Apr 3, 10:33 PM CST, 1 hour 27 minutes before
LAZ061-062-064-040530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1133 PM CDT TUE APR 3 2012

...STRONG THUNDERSTORM MOVING EAST AFFECTING UPPER JEFFERSON
PARISH...ORLEANS PARISH...UPPER ST. BERNARD PARISH...

AT 1130 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER NEW ORLEANS...MOVING EAST AT 5 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...GRETNA...
TERRYTOWN...TIMBERLANE...VIOLET...EAST NEW ORLEANS AND CHALMETTE

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...SUB
SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS 35 TO 45 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Apr 3, 11:08 PM CST, 52 minutes before
LAZ040-MSZ080-040615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1208 AM CDT WED APR 4 2012

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING HANCOCK COUNTY...
ST. TAMMANY PARISH...

AT 1207 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM OVER SLIDELL...MOVING NORTHEAST AT 15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...SLIDELL
AIRPORT...PEARL RIVER...STENNIS SPACE CENTER AND KILN

THE PRIMARY THREATS FROM THIS STORM ARE FREQUENT LIGHTNING...SUB
SEVERE HAIL UP TO NICKEL SIZE...AND WIND GUSTS TO NEAR 45 MPH...WHICH
COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK
SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Apr 3, 11:30 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1230 AM CDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1158 PM     TSTM WND DMG     3 NE NEW ORLEANS        30.00N 90.05W
04/03/2012                   ORLEANS            LA   BROADCAST MEDIA

            ROOF BLOWN OFF OF HOUSE AT GENTILLY AND FRANKLIN AVENUES.
            SEVERAL HOMES DAMAGED. POSSIBLE TORNADO.

&&

CBANNAN
Special weather statement, Apr 3, 11:35 PM CST, 25 minutes before
LAZ040-072-040630-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1235 AM CDT WED APR 4 2012

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING ST. TAMMANY
PARISH...SOUTHERN TANGIPAHOA PARISH...

AT 1230 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR HAMMOND...MOVING NORTHEAST AT 5 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...ROBERT

THE PRIMARY THREATS FROM THIS STORM ARE SUB SEVERE HAIL UP TO NICKEL
SIZE AND WIND GUSTS 35 TO 45 MPH...WHICH COULD DOWN TREE LIMBS AND
BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.

THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING
ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Apr 3, 11:44 PM CST, 16 minutes before
LAZ034-035-MSZ068-040615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1244 AM CDT WED APR 4 2012

...STRONG THUNDERSTORM MOVING NORTHEAST AFFECTING WILKINSON COUNTY...
POINTE COUPEE PARISH...WEST FELICIANA PARISH...

AT 1239 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 11 MILES EAST OF SIMMESPORT...OR ABOUT 5 MILES
EAST OF LETTSWORTH...MOVING NORTHEAST AT 15 MPH.

THE STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...FORT ADAMS

THE PRIMARY THREATS FROM THIS STORM ARE PEA TO DIME SIZE HAIL AND
WIND GUSTS TO NEAR 40 MPH...WHICH COULD DOWN TREE LIMBS AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THIS STORM HAS PASSED.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Apr 3, 11:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1256 AM CDT WED APR 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HAIL             1 N PONCHATOULA         30.45N 90.44W
04/04/2012  E1.00 INCH       TANGIPAHOA         LA   TRAINED SPOTTER

&&

PGRIGSBY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Hancock

When
April 4, 12:00 AM CST to 12:10 AM CST
Where
Hancock County, Kiln
Measured
1 in hail
Reported by
Public
Coordinates
30.420, -89.430

Nickel to quarter size hail fell for about 10 minutes in Kiln around 1 am.

Hail, Hancock

When
April 4, 12:15 AM CST
Where
Hancock County, 1.18 mi N of Diamondhead Arpt
Measured
1 in hail
Reported by
Public
Coordinates
30.387, -89.369

Hail, Harrison

When
April 4, 12:28 AM CST
Where
Harrison County, 2.44 mi NNE of Beauvoir
Measured
1 in hail
Reported by
Public
Coordinates
30.432, -88.962

Quarter size hail was reported on Camp Wilkes Road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 364499, 364500, 364509.